Hail, Kingman
- When
- May 11, 1:27 PM CST to 1:28 PM CST
- Where
- Kingman County, 1.3 mi WSW of Zenda
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.440, -98.300
A few windows were broken at the residence.
A second day of storms moved across portions of southern Kansas producing hail, wind, and flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A second day of storms moved across portions of southern Kansas producing hail, wind, and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 11, 1:21 PM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 221 PM CDT Thu May 11 2017 .SHORT TERM...(This evening through Sunday night) Issued at 221 PM CDT Thu May 11 2017 Short term guidance is fairly similar in showing an west-east band of mid-level convergence/frontogenesis over the southern Flint Hills and southeast Kansas into the early evening as the closed translates east across northern Oklahoma. Coincident with the higher PWAT values and northern edge of the better instability will support a heavy rainfall/flash flooding threat even after the severe risk begins to diminish during the evening. The upper low will turn to more of a southeast movement later tonight into Friday as it moves into the Ozarks/Arkansas. A general clearing and drying out trend is expected to commence on Friday with dry weather and a warming trend through the upcoming weekend. Upper ridging will reside across the central Conus by Saturday as a shortwave lifts out over the Rockies late in the day within the mean upper longwave across the far West Conus. Temperatures will continue to warm within the mid and lower troposphere with just a slight dampening of the mean ridge aloft by Sunday across the area. Darmofal .LONG TERM...(Monday through Thursday) Issued at 221 PM CDT Thu May 11 2017 The weather pattern looks to turn to a more classic Spring or May regime much of next week. An axis of low level moisture is expected to increase in the persistent southerly flow with more of a classic surface dry-line setting up across western into central Kansas. A fairly consistent signal exists in the medium range in showing a decent upper shortwave trof lifting out across the Plains by late Tuesday for perhaps a more organized risk for storms and even severe weather. The evolving upper low over the western CONUS should then affect the area by late again on Thursday. KED && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1250 PM CDT Thu May 11 2017 Thunderstorms are likely across Southern KS until this evening as an intense low pressure center moves slowly east. While a few severe TSRA are possible (especially in Southeast KS) the greatest threat is for very heavy rains that'll cause 2-4SM visibilities, especially at KICT & KCNU. Ceilings are likely to drop into "low- end" MVFR category at both KICT & KCNU with IFR ceilings likely at KCNU this evening. Ceilings & visbilities will improve quickly for Central KS late this afternoon with KHUT & KICT in VFR status early this evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 51 73 49 77 / 60 0 0 0 Hutchinson 49 72 48 77 / 40 0 0 0 Newton 49 72 49 76 / 50 0 0 0 ElDorado 52 72 49 77 / 60 0 0 0 Winfield-KWLD 54 72 49 77 / 80 0 0 0 Russell 43 73 46 79 / 20 0 0 0 Great Bend 44 72 46 78 / 20 0 0 0 Salina 47 74 48 79 / 30 0 0 0 McPherson 48 72 47 77 / 40 0 0 0 Coffeyville 57 73 50 77 / 90 20 0 0 Chanute 56 72 49 77 / 80 10 0 0 Iola 55 72 50 77 / 70 10 0 0 Parsons-KPPF 57 72 50 77 / 80 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight CDT tonight for KSZ093>096- 098>100. Flash Flood Watch until 8 PM CDT this evening for KSZ091-092. && SHORT TERM...KED LONG TERM...KED AVIATION...EPS
Hazardous Weather Outlook National Weather Service Wichita KS 1218 PM CDT Thu May 11 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-121730- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1218 PM CDT Thu May 11 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms are possible this afternoon and early this evening, across most of Southern Kansas where quarter sized hail and damaging winds around 60 mph are both possible. A short lived tornado or two cannot be ruled out over extreme Southeast Kansas. Very heavy rains are also likely and may cause flash flooding across Southeast Kansas. For further details, please refer to the latest Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another weather system is expected to move into the Central Plains on Tuesday. A few severe thunderstorms are possible across Central and South Central Kansas for Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson/Ketcham
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
903 AM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG SEDAN 37.13N 96.18W
05/10/2017 CHAUTAUQUA KS TRAINED SPOTTER
DELAYED REPORT. A 6 TO 8 INCH DIAMETER TREE LIMB WAS
DOWNED. NO ESTIMATE ON WIND SPEED. TIME ESTIMATED FROM
RADAR.
0520 PM HEAVY RAIN 7 E ARKANSAS CITY 37.07N 96.91W
05/10/2017 M2.78 INCH COWLEY KS COCORAHS
RAINFALL SINCE 7AM TODAY.
0529 PM FLOOD SEDAN 37.13N 96.18W
05/10/2017 CHAUTAUQUA KS TRAINED SPOTTER
DITCHES ARE FILLING UP BETWEEN SEDAN AND HOWARD ALONG
HIGHWAY 99. VERY HEAVY RAINFALL.
0545 PM HAIL 9 SW INDEPENDENCE 37.14N 95.83W
05/10/2017 M1.25 INCH MONTGOMERY KS TRAINED SPOTTER
0600 PM HAIL N INDEPENDENCE 37.23N 95.71W
05/10/2017 E1.00 INCH MONTGOMERY KS LAW ENFORCEMENT
NORTH EDGE OF INDEPENDENCE.
0619 PM TSTM WND GST INDEPENDENCE AIRPORT 37.15N 95.78W
05/10/2017 M46.00 MPH MONTGOMERY KS AWOS
0632 PM HAIL N PARSONS 37.34N 95.27W
05/10/2017 E0.50 INCH LABETTE KS TRAINED SPOTTER
NORTHERN EDGE OF PARSONS
0636 PM FLOOD INDEPENDENCE 37.23N 95.71W
05/10/2017 MONTGOMERY KS LAW ENFORCEMENT
SOME STREET FLOODING OCCURRING ACROSS THE CITY, MAINLY
CONFINED TO THE TYPICAL FLOOD-PRONE AREAS.
0700 PM FLOOD SE SEDAN 37.13N 96.18W
05/10/2017 CHAUTAUQUA KS TRAINED SPOTTER
VERY HEAVY RAINFALL RATES WASHED OUT A SECTION OF COUNTY
ROAD E ON THE SOUTHEAST EDGE OF SEDAN. THE CORRUGATED
METAL CULVERT UNDER THE ROAD WAS LIKELY OVERWHELMED BY
THE HIGH VOLUME OF WATER FLOWING THROUGH IT, CAUSING THE
ROAD TO WASH OUT. ALSO, MANY LOW WATER CROSSINGS AND
FLOOD-PRONE AREAS ARE FLOODED ACROSS THE COUNTY.
0750 PM HEAVY RAIN CHAUTAUQUA 37.02N 96.18W
05/10/2017 M1.41 INCH CHAUTAUQUA KS TRAINED SPOTTER
&&
BDKSpecial Weather Statement
National Weather Service Wichita KS
913 AM CDT THU MAY 11 2017
KSZ095-096-099-100-111445-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
913 AM CDT THU MAY 11 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Montgomery County in southeastern Kansas...
Southeastern Wilson County in southeastern Kansas...
Northwestern Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
* Until 945 AM CDT
* At 906 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Thayer, or 9
miles east of Neodesha...moving northeast at 50 mph.
Hail up to the size of nickels and winds up to 50 mph are possible
with this storm.
* Locations impacted include...
Chanute, Neodesha, Cherryvale, Erie, Thayer, Galesburg, Sycamore,
Earlton, Parsons Tri City Airport, Lake Parsons, Dennis, Chanute
Airport and Big Hill Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3758 9513 3722 9555 3734 9576 3774 9549
3773 9542
TIME...MOT...LOC 1412Z 213DEG 44KT 3744 9551
ESSpecial Weather Statement
National Weather Service Wichita KS
954 AM CDT THU MAY 11 2017
KSZ072-096-111530-
Neosho KS-Allen KS-
954 AM CDT THU MAY 11 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Neosho County in southeastern Kansas...
Allen County in southeastern Kansas...
* Until 1030 AM CDT
* At 948 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Chanute...moving northeast at
40 mph.
Hail up to the size of nickels and wind gusts up to 50 mph are
possible with this storm.
* Locations impacted include...
Chanute, Iola, Humboldt, La Harpe, Gas, Elsmore, Bassett, Iola
Airport, Petrolia and Chanute Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3758 9543 3764 9553 3784 9552 3800 9542
3784 9508
TIME...MOT...LOC 1453Z 212DEG 27KT 3771 9547
ESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
956 AM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM HEAVY RAIN SEDAN 37.13N 96.18W
05/11/2017 E2.76 INCH CHAUTAUQUA KS CO-OP OBSERVER
24 HOUR RAINFALL.
0953 AM HEAVY RAIN HALE 37.23N 96.02W
05/11/2017 E2.56 INCH CHAUTAUQUA KS CO-OP OBSERVER
24 HOUR RAINFALL.
&&
BDKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1021 AM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 AM HEAVY RAIN 2 ESE LORRAINE 38.56N 98.28W
05/11/2017 M2.48 INCH ELLSWORTH KS COCORAHS
24 HR TOTAL.
1019 AM HEAVY RAIN 6 SE ARKANSAS CITY 37.01N 96.96W
05/11/2017 M3.10 INCH COWLEY KS COCORAHS
24 HR TOTAL.
&&
BDKSpecial Weather Statement National Weather Service Wichita KS 126 PM CDT THU MAY 11 2017 KSZ082-111915- Kingman KS- 126 PM CDT THU MAY 11 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Kingman County in south central Kansas... * Until 215 PM CDT * At 124 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Medicine Lodge...moving northeast at 10 mph. Hail up to the size of nickels and wind gusts up to 50 mph are possible with this storm. * Locations impacted include... Nashville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe or a warning is issued by the National Weather Service. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3739 9846 3748 9846 3741 9829 3738 9831 TIME...MOT...LOC 1825Z 210DEG 8KT 3735 9852 ES
The Wichita radar (KICT), 79 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
5 flood, 3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A few windows were broken at the residence.
Flooding was in progress at 3 different intersections in town. No significant threat to life or property was reported.
A large tree was uprooted in Norwich.
A power line was blown down.
Water was reported across NW 100 Road just to the west of Highway 14. No threat to life or property.
Flooding on 21st street just east of Maize road was reported. No thret to life or property.
Several roads in the northwest part of the county are experiencing nuisance flooding.
Water was flowing over Highway 42 one quarter of mile west of Highway 2. This significantly affected traffic in the area.
Multiple reports of county roads being covered with water between El Dorado and Augusta. No threat to life or property was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692971, 692972, 692973, 692966, 692974, 692975, 692967, 692968, 692969, 692964, 692970.